Kansas, 2024Damaging Wind in Kansas, September 19, 2024
September 19, 2024 · NWS TOP · 1 event in 1 county or zone
A line of storms developed across southeast Kansas and clipped Anderson County, briefly producing strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms developed across southeast Kansas and clipped Anderson County, briefly producing strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 19, 1:30 PM CST, 3 hours 52 minutes earlier. Its key messages:
- Warm afternoon followed by scattered thunderstorms this evening across far eastern KS, a few severe possible.
- Widespread rainfall over the weekend. Potential for 1-3 inch totals in spots, especially along/north of I-70.
- Cooler conditions arrive behind Sunday cold front passage.
Area forecast discussion, Sep 19, 1:30 PM CST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
230 PM CDT Thu Sep 19 2024
.KEY MESSAGES...
- Warm afternoon followed by scattered thunderstorms this evening
across far eastern KS, a few severe possible.
- Widespread rainfall over the weekend. Potential for 1-3 inch
totals in spots, especially along/north of I-70.
- Cooler conditions arrive behind Sunday cold front passage.
&&
.DISCUSSION...
Issued at 227 PM CDT Thu Sep 19 2024
The main near-term concern is thunderstorm potential along and ahead
of a cold front that is just beginning to move into north-central
Kansas. The main upper low driving this cold front is all the way up
in southern Canada, so our area is far removed from the best upper
support and height falls. Our 18z sounding supports this, with a
strong subsidence inversion around 550 mb and plenty of dry air
aloft. These will act together to limit convective development this
evening. On the other hand, the low-levels are more favorable for
storms to form. Southerly winds have kept dewpoints near 70 degrees
across far eastern Kansas, and deep mixing in the boundary layer is
helping to erode the low-level cap that exists. As the front moves
east this evening, still think low-level convergence and lack of CIN
will be enough to develop a few thunderstorms across far eastern
Kansas 5-8 PM, despite the unfavorable mid-level ingredients.
Assuming a few storms do form, 35 kts of shear and 2000-3000 J/kg of
MLCAPE will be enough for damaging winds and large hail. Can't
completely rule out a brief tornado if winds stay more southeasterly
in the wake of early-day convection, but the overall threat is very
low. The bulk of the threat will end by 10-11 PM as the front
continues pushing east and the boundary layer cools.
Friday will be a quieter day as the front stalls to our south and
heights rise across the region. Still looks to be a warm day with
highs in the 90s assuming clouds become mostly clear north of the
warm front. Friday night and into Sunday, attention turns to an
upper low over the Southwest that will lift northeast towards the
Plains. As this occurs, isentropic ascent over top the old frontal
boundary (which will slowly lift north as a warm front) will lead to
repeated rounds of showers and storms. The main question is how far
north the warm front lifts as the system approaches and surface low
pressure deepens over the High Plains. Heavier rain, potentially
several inches in spots, will occur to the north of the front's
eventual position, while lighter rainfall totals will occur to the
south. Much warmer temperatures are also expected south of the front
vs to its north, particularly Sunday as the surface low moves across
the area. Currently leaning towards a slightly farther south track
of the warm front and surface low, with the heaviest rain along and
north of Interstate 70. However there is certainly room for changes
either north or south.
Beyond Sunday, cooler and drier conditions are expected as the low
pulls off to the east and upper troughing amplifies over the Ohio
Valley. Lingering cloud cover may keep temperatures in the 60s
Monday, while even the 75th percentile of high temperatures stay in
the 70s through mid-week.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1205 PM CDT Thu Sep 19 2024
Main uncertainty is the redevelopment of thunderstorms this evening
across eastern Kansas ahead of a southeastward moving cold front. As
of now, the best chance for storms will remain south and east of
KTOP and KFOE, though can't completely rule out a storm near these
terminals. Gusty south winds this afternoon veer to the northwest
once the cold front moves through, becoming lighter behind the front
and after sunset. VFR conditions will prevail outside of any
thunderstorms.
&&
.CLIMATE...
Issued at 225 PM CDT Thu Sep 19 2024
Record high temperature data for September 19:
Record maximum temperature Forecast maximum temperature
Topeka 99, set in 2022 96
Concordia 101, set in 2022 92
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Reese
AVIATION...Reese
CLIMATE...PoageHazardous weather outlook, Sep 19, 1:36 PM CST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
236 PM CDT Thu Sep 19 2024
KSZ008>012-020>024-026-034>040-054>056-058-059-201945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
236 PM CDT Thu Sep 19 2024
This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.
.DAY ONE...This afternoon and tonight.
A few spots over portions of east central into northeastern Kansas
are approaching 105 degree heat index values this afternoon but
widespread coverage of elevated heat index values are not anticipated
at this time.
Isolated severe storms are possible this evening, mainly along and
southeast of the Kansas Turnpike. Large hail and damaging winds will
be the primary hazards.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER MESSAGE
Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.
&&
More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Sep 19, 4:36 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Topeka KS
536 PM CDT Thu Sep 19 2024
KSZ058-059-192315-
Coffey-Anderson-
536 PM CDT Thu Sep 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ANDERSON AND
SOUTHEASTERN COFFEY COUNTIES THROUGH 615 PM CDT...
At 535 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Le Roy, moving east at 30 mph.
HAZARD...Wind gusts of 40 to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to vegetation is
possible.
Locations impacted include...
Colony, Westphalia, Kincaid, Lone Elm, and Le Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
&&
LAT...LON 3819 9567 3825 9507 3804 9508 3804 9576
TIME...MOT...LOC 2235Z 273DEG 26KT 3810 9555
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GarganSpecial weather statement, Sep 19, 5:13 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
613 PM CDT Thu Sep 19 2024
KSZ059-192330-
Anderson-
613 PM CDT Thu Sep 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ANDERSON COUNTY
THROUGH 630 PM CDT...
At 613 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garnett, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations impacted include...
Garnett and Greeley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
&&
LAT...LON 3826 9507 3824 9507 3822 9524 3837 9528
3839 9517 3839 9507 3826 9506
TIME...MOT...LOC 2313Z 250DEG 36KT 3830 9517
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FlanaganThunderstorm Wind, Anderson
- When
- September 19, 5:22 PM CST to 5:23 PM CST
- Where
- Anderson County, 1.48 mi SSW of Greely
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.350, -95.130
Spotter estimated 60 mph wind gust south of Greeley.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, September 19, 20241 death · 2 injured · $140,000 · 1.75 in hail · 5 events
- Tornado and Hail in Minnesota, September 19, 2024$130,000 · EF1 · 8 events
- Hail and Damaging Winds in Iowa, September 19, 2024$124,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Minnesota, September 19, 2024$76,000 · 55 kt wind · 5 events
- Hail and Damaging Wind in Wisconsin, September 19, 2024$75,000 · 55 kt wind · 2 events
- Flash Flooding and Debris Flows in Puerto Rico, September 19 to 22, 2024$28,000 · 0.25 in hail · 19 events
- Hail and Damaging Winds in Minnesota, September 19, 20241.5 in hail · 10 events
- Damaging Wind in Oklahoma, September 19, 2024$15,000 · 52 kt wind · 1 event
- Flood in Virginia, September 19, 2024$15,000 · 1 event
- Hail and Damaging Winds in Iowa, September 19, 2024$5,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Wisconsin, September 19, 20241.25 in hail · 5 events
- Damaging Winds in Kansas, September 19, 202470 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211056.